Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contact us Login 
  • Users Online:4998
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2017  |  Volume : 5  |  Issue : 1  |  Page : 137-138

Sorafenib-induced hand-foot syndrome


Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Rohini, New Delhi, India

Date of Web Publication16-Jun-2017

Correspondence Address:
Chaturbhuj Agrawal
Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Rohini, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/amhs.amhs_7_17

Rights and Permissions

How to cite this article:
Agrawal C, Jain P, Saini R, Goyal P. Sorafenib-induced hand-foot syndrome. Arch Med Health Sci 2017;5:137-8

How to cite this URL:
Agrawal C, Jain P, Saini R, Goyal P. Sorafenib-induced hand-foot syndrome. Arch Med Health Sci [serial online] 2017 [cited 2022 May 19];5:137-8. Available from: https://www.amhsjournal.org/text.asp?2017/5/1/137/208207



Sir,

Sorafenib is a multikinase inhibitor used in the treatment of advanced hepatocellular carcinoma and second-line treatment of primary renal cell carcinoma and is approved by the Food and Drug Administration for the same. It is a small molecule multikinase inhibitor (tyrosine kinase, Raf serine/threonine kinases) and also inhibits vascular endothelial growth factor, platelet-derived growth factor beta, and tumor progression. Various adverse effects of sorafenib are gastrointestinal (diarrhea, increased amylase, and lipase, nausea, constipation), dermatological (acne, flushing, rash/desquamation, hand-foot syndrome [HFS], alopecia, and pruritus), hyperthyroidism, hypertension, and hypoalbuminemia.[1] HFS or palmoplantar erythrodysesthesia is chemotherapy or targeted therapy-induced acral erythema characterized by reddening, swelling, numbness, and desquamation on palms and soles that occur after administration of chemotherapeutic agents. Various reports of sorafenib-induced HFS has been previously published in literature.[2] We herein present a similar case who developed severe HFS with sorafenib requiring discontinuation of the drug and further dose reduction during subsequent follow-up.

A 60-year-old female patient diagnosed as a case of advanced hepatocellular carcinoma with Child-Pugh A status was started on Sorafenib 400 mg OD. Initially, she has shown improvement with respect to her improving clinical condition and normalization of liver function tests; however, within 2 months of starting treatment, she noticed redness, swelling pain, and sensation of burning and tingling over bilateral palms with the appearance of cracked and flecking skin [Figure 1]. She was diagnosed as Sorafenib-induced HFS and started on Local topical steroid (clobetasol cream), moisturizing exfoliant cream (Urea – Hafoos) and analgesics (celecoxib) for pain relief. Sorafenib was withheld due to severe toxic manifestations, and in view of no other potential approved agents, it is restarted after 7 days on symptomatic improvement at a lesser dose of 200 mg OD. At present, patient is on regular follow-up and symptomatically better.
Figure 1: Patient's image showing desquamative lesions palmer (a) and dorsal surface of the hand (b)

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol 2009;60:299-305.  Back to cited text no. 1
    
2.
Sil A, Das NK. Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma. Indian J Pharmacol 2014;46:334-6.  Back to cited text no. 2
[PUBMED]  [Full text]  


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed2559    
    Printed39    
    Emailed0    
    PDF Downloaded148    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]